Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 22, 2021, 4:52 PM MDT for Blaine County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2021, 4:52 PM MDT (22:52 UTC)
- Expired
- Jul 22, 2021, 5:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Great Falls, MT
County Blaine County, MT
The radar
The Great Falls radar (KTFX), 155 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
743
WWUS85 KTFX 222252
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
452 PM MDT Thu Jul 22 2021
MTZ013-047-222330-
Chouteau MT-Blaine MT-
452 PM MDT Thu Jul 22 2021
...STRONG THUNDERSTORM TO IMPACT SOUTHWESTERN BLAINE AND EAST
CENTRAL CHOUTEAU COUNTIES UNTIL 530 PM MDT...
At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of St. Pierre, or 21 miles southeast of Big Sandy, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern Blaine
and east central Chouteau Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4786 10986 4798 10998 4825 10917 4815 10885
4795 10889 4784 10961
TIME...MOT...LOC 2251Z 246DEG 39KT 4794 10982
$$
HARTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 22, 2:10 PM MDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 22, 2:10 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 210 PM MDT Thu Jul 22 2021 .SYNOPSIS... Westerly winds will continue to increase this afternoon from west to east as a Pacific front crosses the Northern Rockies. Scattered shower and thunderstorm activity over the southwest and eastern portions of Central and North-central is expected will likely persist into the evening hours, with some strong to severe storms possible. The dry weather and gusty westerly winds over the north- central plains will expand to cover the entire region on Friday as temperatures cool down slightly. && .DISCUSSION... Today through Friday...Primary concern throughout the period will be winds, especially during the daylight hours of both days; along with afternoon and evening thunderstorms over the southeastern third of the forecast area. Showers and thunderstorm development is already ongoing over Southwest Montana early this afternoon, especially along a Dillon to Bozeman line. This activity is expected to increase as the afternoon progresses and will likely expand northeastward and impact the eastern portions of Central/North-central MT later this afternoon and evening. Lightning and strong gusty winds continue to be the most likely hazards with these storms, with hail and brief downpours being secondary. Hail may become more likely over Fergus, Blaine, Judith Basin, and Meagher Counties, where surface based CAPE of 1000 j/kg is supplemented with 40+ kts of bulk shear. The SPC has highlighted this area with a slight severe risk, again mostly for severe wind gusts. Thunderstorm activity will likely persist over the aforementioned area through 9 pm, before diminishing and ending thereafter. As earlier mentioned, westerly winds are on on the increase this afternoon, mostly over areas west of a Helena, to Great Falls, to Havre line. Sustained afternoon winds of 20 to 30 mph can be expected across these areas, with gusts potentially reaching or briefly exceed 40 mph. Winds are then expected to decrease slightly during the overnight hours tonight, but then increase for all areas during the day on Friday as deep mixing ensues with the passage of the mid- and upper level trough axis. Deep mixing and strong subsidence behind the passage of the trough axis is expected to translate to sustained wind speeds across the entire CWA in the 15 to 30 mph range, with afternoon relative humidity values dropping into the single digits in places. This has resulted in all of our fire weather zones being included in a Red Flag Warning for Friday afternoon and evening. High temperatures on Friday will be slightly cooler than today in wake of the Pacific front, but still remain near to above normal. -RCG/Moldan Saturday through next Thursday...H500 ridge will slowly build back in over the Western CONUS throughout the period, with several weak embedded waves riding over the ridge axis (especially over Southwest Montana) during the Tuesday through Thursday timeframe. These weak waves will likely bring about some mountain showers and thunderstorms, but confidence in coverage remains low at this point. Temperatures are expected to slowly warm through the weekend, peaking on Monday, before falling slightly for the remainder of the work week. - Moldan && .AVIATION... 1153 AM MDT Thu Jul 22 2021 (22/18Z TAF period) VFR conditions generally prevail with scattered thunderstorms developing initially across southwest MT after 22/19Z, before tracking NE and expanding across eastern portions of central MT later this afternoon into early this evening. These storms will mainly affect areas south and east of KDLN, KHLN, KGTF and KHVR. Lightning and strong wind gusts will be the primary hazards, though some hail will also be possible. Gusty west to northwest winds spread east and southeast through much of central MT by this evening behind a weak cold front with winds diminishing some overnight. Gusty westerly surface winds return on Friday afternoon. -Hoenisch/RCG Westerly surface winds increase this morning along the Rocky Mtn Front, spreading east into adjacent western portions of north- central MT by this afternoon while southwest winds also increase this afternoon across southwest MT. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Increasing westerly winds associated with an eastward advancing cold front will continue through this evening for areas along the Rocky Mountain Front and adjacent plains. Isolated to scattered showers and thunderstorm remain possible over the southwest and eastern portions of Central and North-central Montana through this evening. The near critical to critical fire weather conditions along the northern divide and adjacent plains will expand southeastward on Friday as deep mixing brings another round of gusty westerly winds, with very low afternoon relative humidity values. The potential for lightning holdover fires to emerge continues through Friday. && .PRELIMINARY POINT TEMPS/POPS... GTF 53 87 50 89 / 10 0 0 0 CTB 46 82 49 85 / 0 0 0 0 HLN 54 89 55 92 / 20 0 0 0 BZN 52 91 49 91 / 30 0 0 0 WYS 42 84 38 84 / 30 0 0 0 DLN 50 86 48 88 / 20 0 0 0 HVR 52 89 52 89 / 10 0 0 0 LWT 54 86 51 87 / 40 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 9 PM MDT Friday Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Helena and Townsend Ranger Districts of the Helena National Forest...Lincoln Ranger District of the Helena National Forest. Red Flag Warning until 9 PM MDT Friday Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. Red Flag Warning from noon to 9 PM MDT Friday Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. Red Flag Warning from noon to 9 PM MDT Friday Gallatin National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 22, 4:06 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Great Falls MT
406 PM MDT Thu Jul 22 2021
MTZ008-015-055-222245-
Madison MT-Beaverhead MT-Gallatin MT-
406 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND CENTRAL GALLATIN COUNTIES UNTIL 445 PM
MDT...
At 406 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Bozeman to 15 miles east
of Gilmore. Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bozeman, Belgrade, Ennis, Lima, Monida, Dell, Big Sky, Bannack Pass,
Bozeman Hot Springs, Lakeview, Gallatin Gateway, Cameron, Snowline,
Four Corners, Jeffers and Monida Pass.
This includes the following highways...
Interstate 15 between mile markers 1 and 26 .
Interstate 90 between mile markers 300 and 321.
Highway 191 between mile markers 30 and 87.
Highway 287 between mile markers 1 and 8 , and between mile markers
5 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4443 11298 4455 11305 4579 11113 4584 11080
4560 11080 4559 11086 4553 11086 4552 11092
4536 11092 4535 11104 4509 11104 4508 11114
4504 11112 4451 11182 4456 11187 4452 11211
4457 11229 4445 11239 4448 11278 4436 11284
TIME...MOT...LOC 2206Z 237DEG 15KT 4579 11091 4444 11296
SCSpecial weather statement, Jul 22, 4:18 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
418 PM MDT Thu Jul 22 2021
MTZ051-222300-
Fergus MT-
418 PM MDT Thu Jul 22 2021
...STRONG GUSTY THUNDERSTORMS WILL IMPACT NORTHEASTERN FERGUS COUNTY
UNTIL 500 PM MDT...
At 417 PM MDT, Doppler radar was tracking strong thunderstorms
across northeastern Fergus County, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winifred, Fergus and Suffolk.
This includes Highway 191 between mile markers 23 and 35, and between
mile markers 73 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central Montana.
LAT...LON 4725 10918 4759 10951 4773 10887 4770 10880
4765 10878 4762 10868 4762 10851 4760 10850
4761 10844 4758 10842 4760 10840 4757 10837
TIME...MOT...LOC 2217Z 246DEG 25KT 4761 10888
HARTSpecial weather statement, Jul 22, 4:36 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
436 PM MDT Thu Jul 22 2021
MTZ053-054-222300-
Broadwater MT-Meagher MT-
436 PM MDT Thu Jul 22 2021
...STRONG GUSTY STORMS WILL IMPACT EAST CENTRAL BROADWATER AND SOUTH
CENTRAL MEAGHER COUNTIES UNTIL 500 PM MDT...
At 435 PM MDT, Doppler radar was tracking strong thunderstormS near
Townsend, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
White Sulphur Springs and Newlan Creek Reservoir.
This includes the following highways...
Highway 12 between mile markers 2 and 53.
Highway 89 between mile markers 1 and 7, and between mile markers 54
and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4626 11146 4642 11154 4671 11077 4643 11059
TIME...MOT...LOC 2235Z 247DEG 17KT 4636 11147
HARTSpecial weather statement, Jul 22, 4:40 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
440 PM MDT Thu Jul 22 2021
MTZ008-015-055-222315-
Madison MT-Beaverhead MT-Gallatin MT-
440 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND EASTERN GALLATIN COUNTIES UNTIL 515 PM
MDT...
At 439 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Belgrade to 12 miles
northwest of Crescent Lake to 17 miles southeast of Gilmore Idaho.
Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bozeman, Belgrade, Lima, Monida, Big Sky, Bannack Pass, Bozeman Hot
Springs, Lakeview, Yellowstone Village, Gallatin Gateway, Targhee
Pass, Snowline, Red Rock Pass, Four Corners, Raynolds Pass and Monida
Pass.
This includes the following highways...
Interstate 15 between mile markers 1 and 22 .
Interstate 90 between mile markers 299 and 321.
Highway 191 between mile markers 31 and 87.
Highway 287 between mile markers 1 and 21, and between mile markers
1 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4443 11298 4455 11305 4527 11142 4592 11111
4596 11079 4560 11080 4552 11092 4536 11092
4535 11104 4508 11104 4511 11110 4505 11115
4449 11111 4475 11139 4470 11149 4453 11151
4457 11229 4445 11239 4448 11278 4436 11284
TIME...MOT...LOC 2239Z 267DEG 31KT 4587 11094 4521 11115 4427 11303
SCLocal storm report, Jul 22, 4:47 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
447 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG 9 NNE BELGRADE 45.88N 111.08W
07/22/2021 GALLATIN MT PUBLIC
PICTURES SUBMITTED ON SOCIAL MEDIA OF MEDIUM
SIZED OUT BUILDING FLIPPED UPSIDE DOWN FROM
STRONG WIND. TREE DAMAGE ALSO REPORTED.
&&
HARTSpecial weather statement, Jul 22, 4:52 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
452 PM MDT Thu Jul 22 2021
MTZ013-047-222330-
Chouteau MT-Blaine MT-
452 PM MDT Thu Jul 22 2021
...STRONG THUNDERSTORM TO IMPACT SOUTHWESTERN BLAINE AND EAST
CENTRAL CHOUTEAU COUNTIES UNTIL 530 PM MDT...
At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of St. Pierre, or 21 miles southeast of Big Sandy, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern Blaine
and east central Chouteau Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4786 10986 4798 10998 4825 10917 4815 10885
4795 10889 4784 10961
TIME...MOT...LOC 2251Z 246DEG 39KT 4794 10982
HARTThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:01 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson, Meagher | 29 min |
| Jul 21, 6:08 PM MDT | Special Weather Statement | TFX | Cascade | 22 min |
| Jul 21, 6:12 PM MDT | Special Weather Statement | TFX | Liberty | 33 min |
| Jul 21, 6:32 PM MDT | Special Weather Statement | TFX | Broadwater | 28 min |
| Jul 21, 6:35 PM MDT | Special Weather Statement | TFX | Cascade, Chouteau | 25 min |
| Jul 21, 6:41 PM MDT | Special Weather Statement | TFX | Teton | 34 min |
| Jul 21, 6:55 PM MDT | Special Weather Statement | TFX | Cascade, Chouteau, Hill, Judith Basin, Liberty, Meagher | 35 min |
| Jul 21, 7:12 PM MDT | Special Weather Statement | TFX | Teton | 33 min |
| Jul 21, 7:14 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 31 min |
| Jul 21, 7:30 PM MDT | Special Weather Statement | TFX | Blaine | 30 min |
| Jul 21, 7:34 PM MDT | Special Weather Statement | TFX | Chouteau | 26 min |
| Jul 21, 7:53 PM MDT | Special Weather Statement | TFX | Chouteau | 37 min |
| Jul 21, 7:56 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 34 min |
| Jul 21, 7:59 PM MDT | Special Weather Statement | TFX | Pondera | 31 min |
| Jul 21, 8:01 PM MDT | Special Weather Statement | TFX | Judith Basin | 29 min |
| Jul 21, 8:03 PM MDT | Special Weather Statement | TFX | Blaine | 27 min |
| Jul 21, 8:09 PM MDT | Special Weather Statement | TFX | Madison | 36 min |
| Jul 21, 8:22 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 23 min |
| Jul 21, 8:29 PM MDT | Special Weather Statement | TFX | Fergus | 31 min |
| Jul 21, 8:33 PM MDT | Special Weather Statement | TFX | Hill | 27 min |
| Jul 21, 8:34 PM MDT | Special Weather Statement | TFX | Teton | 26 min |
| Jul 21, 8:36 PM MDT | Special Weather Statement | TFX | Blaine | 24 min |
| Jul 21, 8:37 PM MDT | Special Weather Statement | TFX | Toole | 38 min |
| Jul 21, 8:45 PM MDT | Special Weather Statement | TFX | Madison | 30 min |
| Jul 21, 8:54 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Teton | 36 min |
| Jul 21, 9:04 PM MDT | Special Weather Statement | TFX | Blaine, Fergus, Hill | 26 min |
| Jul 21, 9:12 PM MDT | Special Weather Statement | TFX | Teton | 33 min |
| Jul 21, 9:14 PM MDT | Special Weather Statement | TFX | Liberty | 16 min |
| Jul 21, 9:36 PM MDT | Special Weather Statement | TFX | Blaine, Fergus | 24 min |
| Jul 21, 9:44 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 31 min |
| Jul 21, 9:55 PM MDT | Special Weather Statement | TFX | Teton | 35 min |
| Jul 21, 10:04 PM MDT | Special Weather Statement | TFX | Blaine | 41 min |
| Jul 22, 1:34 PM MDT | Special Weather Statement | TFX | Madison | 41 min |
| Jul 22, 2:01 PM MDT | Special Weather Statement | TFX | Gallatin | 29 min |
| Jul 22, 2:13 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 32 min |
| Jul 22, 2:24 PM MDT | Special Weather Statement | TFX | Beaverhead, Gallatin, Madison | 66 min |
| Jul 22, 3:04 PM MDT | Special Weather Statement | TFX | Broadwater | 26 min |
| Jul 22, 3:27 PM MDT | Special Weather Statement | TFX | Fergus, Judith Basin | 48 min |
| Jul 22, 3:30 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 30 min |
| Jul 22, 3:32 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 28 min |
| Jul 22, 3:54 PM MDT | Special Weather Statement | TFX | Broadwater, Meagher | 36 min |
| Jul 22, 4:06 PM MDT | Special Weather Statement | TFX | Gallatin | 39 min |
| Jul 22, 4:18 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jul 22, 4:36 PM MDT | Special Weather Statement | TFX | Meagher | 24 min |
| Jul 22, 4:40 PM MDT | Special Weather Statement | TFX | Gallatin | 35 min |
| Jul 22, 5:35 PM MDT | Special Weather Statement | TFX | Madison | 40 min |
| Jul 22, 5:36 PM MDT | Special Weather Statement | TFX | Judith Basin | 24 min |
| Jul 22, 5:43 PM MDT | Special Weather Statement | TFX | Petroleum | 17 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.